Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Discrepancy for randomized Riemann sums


Authors: Luca Brandolini, William Chen, Giacomo Gigante and Giancarlo Travaglini
Journal: Proc. Amer. Math. Soc. 137 (2009), 3187-3196
MSC (2000): Primary 11K38; Secondary 41A55
DOI: https://doi.org/10.1090/S0002-9939-09-09975-4
Published electronically: May 19, 2009
MathSciNet review: 2515389
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a finite sequence $ U_{N}=\{u_{1},\ldots,u_{N}\}$ of points contained in the $ d$-dimensional unit torus, we consider the $ L^{2}$ discrepancy between the integral of a given function and the Riemann sums with respect to translations of $ U_{N}$. We show that with positive probability, the $ L^{2}$ discrepancy of other sequences close to $ U_{N}$ in a certain sense preserves the order of decay of the discrepancy of $ U_{N}$. We also study the role of the regularity of the given function.


References [Enhancements On Off] (What's this?)

  • 1. J. Beck, Irregularities of distribution. I, Acta Math. 159 (1987), 1-49. MR 906524 (89c:11117)
  • 2. J. Beck and W.W.L. Chen, Irregularities of Distribution, Cambridge Tracts in Mathematics, vol. 89, Cambridge University Press, 1987. MR 903025 (88m:11061)
  • 3. J. Beck and W.W.L. Chen, Note on irregularities of distribution. II, Proc. London Math. Soc. (3) 61 (1990), 251-272. MR 1063047 (91g:11083)
  • 4. L. Brandolini, L. Colzani, and G. Travaglini, Average decay of Fourier transforms and integer points in polyhedra, Ark. Mat. 35 (1997), 253-275. MR 1478780 (99e:42021)
  • 5. L. Brandolini, M. Rigoli, and G. Travaglini, Average decay of Fourier transforms and geometry of convex sets, Rev. Mat. Iberoamericana 14 (1998), 519-560. MR 1681584 (2000a:42017)
  • 6. W.W.L. Chen and G. Travaglini, Deterministic and probabilistic discrepancies, Ark. Mat. (to appear).
  • 7. C.S. Herz, Fourier transforms related to convex sets, Ann. of Math. (2) 75 (1962), 81-92. MR 0142978 (26:545)
  • 8. F.J. Hickernell and H. Woźniakowski, The price of pessimism for multidimensional quadrature, J. Complexity 17 (2001), 625-659. MR 1881662 (2002m:60013)
  • 9. D.P. Mitchell, Consequences of stratified samplings in graphics, SIGGRAPH 96: Proceedings of the 23rd Annual Conference on Computer Graphics and Interactive Techniques, Association for Computing Machinery, 1996, pp. 277-280.
  • 10. H.L. Montgomery, Ten Lectures on the Interface between Analytic Number Theory and Harmonic Analysis, CBMS Regional Conference Series in Mathematics, vol. 84, Amer. Math. Soc., Providence, RI, 1994. MR 1297543 (96i:11002)
  • 11. S.M. Nikol'skiı, Approximation of Functions of Several Variables and Imbedding Theorems, Springer-Verlag, New York-Heidelberg, 1975. MR 0374877 (51:11073)
  • 12. L. Parnovski and A.V. Sobolev, On the Bethe-Sommerfeld conjecture for the polyharmonic operator, Duke Math. J. 107 (2001), 209-238. MR 1823047 (2002d:35050)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11K38, 41A55

Retrieve articles in all journals with MSC (2000): 11K38, 41A55


Additional Information

Luca Brandolini
Affiliation: Dipartimento di Ingegneria dell’Informazione e Metodi Matematici, Università di Bergamo, Viale Marconi 5, 24044 Dalmine, Bergamo, Italy
Email: luca.brandolini@unibg.it

William Chen
Affiliation: Department of Mathematics, Macquarie University, Sydney, NSW 2109, Australia
Email: wchen@maths.mq.edu.au

Giacomo Gigante
Affiliation: Dipartimento di Ingegneria dell’Informazione e Metodi Matematici, Università di Bergamo, Viale Marconi 5, 24044 Dalmine, Bergamo, Italy
Email: giacomo.gigante@unibg.it

Giancarlo Travaglini
Affiliation: Dipartimento di Statistica, Edificio U7, Università di Milano-Bicocca, Via Bicocca degli Arcimboldi 8, 20126 Milano, Italy
Email: giancarlo.travaglini@unimib.it

DOI: https://doi.org/10.1090/S0002-9939-09-09975-4
Keywords: Irregularities of distribution, decay of Fourier coefficients
Received by editor(s): June 24, 2008
Published electronically: May 19, 2009
Communicated by: Michael T. Lacey
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society